MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458810
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
While it has been indicated that the guidewire from the reported event will be returned, it has not yet arrived.When it is available, it will be sent for evaluation to (b)(4), angiodynamics' supplier, along with a supplier corrective action request (scar).Upon completion of the investigation, a supplemental medwatch will be submitted.((b)(4)).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4), during a picc placement procedure, "doctor tried to manipulate the guidewire but notice buckling of distal guidewire, about 1cm from the distal tip.Doctor 'withdrawn' the guidewire but guidewire was broken and short segment of guidewire was retained inside upper brachial vein.'doctor 'attempt' to perform another puncture at brachial vein at cubital fossa artery was done with mieso-puncture set and 5fr sheath was inserted'.The retained guidewire was finally retrieved with forceps endovascularly via the 5fr sheath.No retained gw was noted at right arm and chest after retrieval checked by xray.Patient condition was safe." it has been indicated that the used guidewire will be returned to angiodynamics for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records (dhr) was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.As received, the guidewire was returned in two pieces.Reference attached picture.The guidewire from the reported event was returned to angiodynamics in two pieces.As this is a purchased device, the sample was forwarded to the supplier, heraeus medical components for evaluation, root cause determination, corrective action and dhr of the supplier lot.As per heraeus medical's report, the returned sample was reviewed by quality and development engineers.The core had broken broke from the assembly at approximately 1.1cm from the distal end of the guidewire.This piece did not separate from the distal bond.It was bent and appeared to have been broken as a result of being pulled against resistance.The coil was kinked but did not separate from the assembly.Also, some section of the coil was stretched which suggest that the coil was pulled.Neck outer diameter for cores are controlled during the grinding process and checked every 150 minutes using a laser profiler.100% inspection for distal bond outer diameter is performed during the assembly of the guidewire and verified at final inspection.Although the root cause of the event cannot be definitively determined, it is likely the result of user error, in pulling the wire against resistance until it failed.Heraeus medical has no corrective no corrective action specific to the product mentioned above.Heraeus medical performed a dhr review of the reported lot and found no indication of a manufacturing defect that could have impacted the reported event.The directions for use packaged with the picc device include precautions regarding guidewire use including, " if guidewire must be withdrawn, remove the needle and guidewire as a single unit." (b)(4).

Brand Name
ANGIODYNAMICS
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8169471
Report Number1317056-2018-00230
Device Sequence Number1459069
Product Code LJS
UDI-Device IdentifierH965458810
UDI-PublicH965458810
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue NumberH965458810
Device Lot Number5373696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer11/29/2018
Initial Report FDA Received Date12/17/2018
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;